What Should I do About a Tramadol Overdose?

Taking acetaminophen over the counter can add to potential tramadol overdose.
Vomiting may be a sign of a tramadol overdose.
911 should be called immediately when a tramadol overdose is suspected.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 16 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Tramadol overdose can occur by accident or quite easily if people are abusing the drug. The maximum recommended dosage for this medication is 400 mg per day, for adults over the age of 17. Most people take a much lower amount than this, usually not exceeding 200 mg per day. In children, overdose amounts can be much lower. Any amount taken over prescribed physician guidelines should be evaluated as a potential overdose.

Symptoms of tramadol overdose can vary, but they can be extremely dangerous since this drug suppresses the central nervous system. Moreover, many forms of the medication contain acetaminophen, so it is possible for a tramadol overdose to become toxic to the liver too. Yet not all forms of this drug have acetaminophen as an additional active ingredient.

Ad

In the event of tramadol overdose, people may notice the following signs: slow, shallow or complete stoppage of breathing, extreme lethargy (tiredness, inability to stay awake), seizures, heart attack and coma. Other symptoms include pinpoint pupils, bluish tinge to the skin, clammy skin, irregular heartbeat, and nausea and vomiting. Those suspecting a tramadol overdose has occurred should not wait for these symptoms to emerge. Overdose should always be treated as a medical emergency and people should immediately call 911. It can help if they can answer basic questions about how much medication was taken, and the age and relative size of the person who took the medication. People calling emergency services should also report use of any other substances, such as alcohol or other drugs which might exacerbate effects.

There are a few things those who have observed or who suspect a tramadol overdose shouldn’t do. Unless it is impossible for emergency services to get to the location where the overdose occurred, people should not take someone to the hospital on their own. They should also not try to induce vomiting, and they should keep the person who overdosed from moving around, which may accelerate the speed at which the tramadol enters the blood stream. Do not give the person who has overdosed anything to eat or drink unless emergency personnel recommend this. In most cases, don’t call poison control first, but instead, call emergency services like 911 directly.

If a person is lethargic, or unresponsive, lay them slightly on their side since vomiting may occur. While speaking with 911, keep a close watch on that person, and make certain that vomiting doesn’t cause choking or cause the person to inhale vomit. Sometimes if breathing stops, emergency medical centers will direct people to perform CPR.

It’s a good idea to consider why a tramadol overdose occurred. It can be completely accidental; for instance, a child gets hold of pills that were within his reach. Alternately, overdose becomes more common when people addicted to tramadol take too much. Once a person has received treatment, weigh risks of tramadol overdose occurring again, particularly if it was the result of addiction, and do what is possible to encourage an addicted person to seek treatment for the condition.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon928610
Post 12

I took three tramadols at once. My blood pressure is very high: 140/94. Is this common?

anon335851
Post 11

Will the the shallow breathing, tightness of chest, and low voice go away? Those are the only symptoms that actually bother me.

anon243888
Post 9

While on a break of medical school, I was on Tramadol 100mg for falling off my roof (fortunately a rose bush broke most of my fall). In the ER I was given dilaudid, and the doctor was going to send me home with Percocet. I told him I would rather stick to something with a lower addiction rate. (Terrible fear of addiction). So Tramadol was the answer.

I was in and out of sleep for the first few days (attributing it to concussion). I lost track of how many tramadol I had taken. I had not studied in several days so immediately began studying after I had taken two more - mistakenly thinking I had slept longer than I had actually slept. I wanted to keep the pain away long enough to finish studying for boards.

I remember getting up to go to the bathroom, as I felt nauseated. When I stood, I noticed unsteadiness, and a feeling that I was going to pass out. I also noticed my breathing had decreased, so I kept forcing myself to take deep breaths. I glanced at the now blurry alarm clock. 3 p.m. I remember thinking, "you idiot; it is only 3 you just took 2 pills at 1 p.m., and just 2 more at 2:45." I also figured the ensuing vomiting would take care of my problem. It did not. The next thing I knew I was strapped to back board by a paramedic. I kept asking what was going on. I noticed the friends I had been with were crying. Later I found out that I had a full tonic clonic seizure. I became unconscious, fell from a standing position, my friends heard the crash and rushed upstairs to find me seizing, blue and foaming respiratory secretions from the mouth.

Tramadol is not listed as a narcotic, which leads some people, to believe it is somehow safer. Anything that binds mu-1 opioid receptor is a narcotic. Seizure threshold is decreased with tramadol, (actually more than what most people consider to be "real" narcotics -- hydrocodone, oxycodone- etc.

I ended up having several broken bones from this event. I had never had a history of seizure activity previously. I do believe physicians should be more of circumspect in writing scripts for this drug.

annie1
Post 8

I was wandering if anyone knows how long the diarrhea lasts for, as I have had it for a few days.

annie1
Post 7

I had tramadol a few days ago and I think I overdosed. I stopped it suddenly and I had gastro, fever and lots of pain. Can you lose weight? It's not much fun when you stop suddenly.

anon133632
Post 5

One cannot be diagnosed with epilepsy while utilizing a pharmaceutical associated with seizures. Our staff neurologist (40+ yrs experience) wouldn't give tramadol to anyone who had other seizure risk factors (alcohol, h/o sz, etc.).

Stop using the Tramadol, and see what happens. Either way, 10 x 50mg in a day exceeds the max recommended - tolerance or not.

anon116094
Post 4

Ive been on tramadol for about six years or so. I had a seizure in jan. of 09 and just had one a few weeks ago. now I was taking more than I should have, but I wouldn't think it was enough to overdose. And that day I probably only took 10 50 mg. I was totally fine before it happened. i didn't take a ton at one time or anything.

The doctor is saying he thinks I have epilepsy and that I've had it for a while. Do you think it was all from the tramadol? or actually epilepsy?

alex94
Post 3

@Dinoleash: Narcan (naloxone) is often used to reverse the effects of medications similar to Tramadol. However, studies have shown that, while Narcan can reverse some of the symptoms of the overdose, it can also increase the risk of seizures in a Tramadol overdose.

googie98
Post 2

@dinoleash: Tramadol is not a narcotic. The company that makes Tramadol (also known as Ultram) describes it as “narcotic-like”. However, because it is considered an opioid drug (because it binds to opiate receptors), many consider it addictive and a drug of abuse. It is not listed in the Controlled Substance Act as a narcotic.

DinoLeash
Post 1

Is Tramadol a narcotic? Would Narcan treat a Tramadol overdose?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email